Alert archive / Texas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 28, NWS Austin/San Antonio, TX

April 18, 2015Kendall County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 18, 2015, 4:58 PM CDT for Kendall County, Texas. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 18, 2015, 4:58 PM CDT (21:58 UTC)
Expired
Apr 18, 2015, 5:45 PM CDT
In force
47 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.75 in
Wind
50.0 mph

County Kendall County, TX

The radar

The Austin/San Antonio radar (KEWX), 71 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 18, 4:59 PM CDTHAIL 1.259 Nnw Boerne, TX
Apr 18, 5:07 PM CDTHAIL 12 E Welfare, TXQUARTER SIZED HAIL COVERING THE GROUND
Apr 18, 5:07 PM CDTHAIL 1.52 E Welfare, TXSPOTTER THAT REPORTED QUARTER HAIL COVERING GROUND FOUND SOME PING PONG BALL SIZED HAILSTONES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 18, 2:13 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 10.0 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2015-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 668 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2015-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
668 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
705 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

300 
WUUS54 KEWX 182158
SVREWX
TXC259-182245-
/O.NEW.KEWX.SV.W.0028.150418T2158Z-150418T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
458 PM CDT SAT APR 18 2015

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KENDALL COUNTY IN SOUTH CENTRAL TEXAS...

* UNTIL 545 PM CDT

* AT 458 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER WELFARE...OR
  NEAR COMFORT...MOVING NORTHEAST AT 20 MPH.

  HAZARD...GOLF BALL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT 
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. 

* LOCATIONS IMPACTED INCLUDE...
  BOERNE...COMFORT...WALNUT GROVE...KENDALIA...WELFARE...NELSON
  CITY...WARING...KREUTZBERG...SISTERDALE...CASCADE CAVERNS AND
  CROWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 2973 9873 2982 9892 3014 9890 2995 9842
TIME...MOT...LOC 2158Z 223DEG 19KT 2990 9882 

HAIL...1.75IN
WIND...<50MPH
 
$$
2 follow-up statements
132 
WWUS54 KEWX 182209
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
509 PM CDT SAT APR 18 2015

TXC259-182245-
/O.CON.KEWX.SV.W.0028.000000T0000Z-150418T2245Z/
KENDALL TX-
509 PM CDT SAT APR 18 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR CENTRAL KENDALL COUNTY...

AT 509 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER WARING...OR 8
MILES EAST OF COMFORT...MOVING NORTHEAST AT 20 MPH.

HAZARD...GOLF BALL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE 
         TO ROOFS...SIDING...WINDOWS AND VEHICLES. 

LOCATIONS IMPACTED INCLUDE...
COMFORT...WALNUT GROVE...KENDALIA...WELFARE...NELSON CITY...WARING...
KREUTZBERG...SISTERDALE AND CROWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 2980 9863 2991 9891 3013 9888 2996 9845
      2980 9862
TIME...MOT...LOC 2209Z 214DEG 19KT 2994 9876 

HAIL...1.75IN
WIND...<50MPH
 
$$

AAT
916 
WWUS54 KEWX 182223
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
523 PM CDT SAT APR 18 2015

TXC259-182245-
/O.CON.KEWX.SV.W.0028.000000T0000Z-150418T2245Z/
KENDALL TX-
523 PM CDT SAT APR 18 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR CENTRAL KENDALL COUNTY...

AT 522 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SISTERDALE...
OR 12 MILES EAST OF COMFORT...MOVING NORTHEAST AT 20 MPH.

HAZARD...PING PONG BALL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE 
         TO ROOFS...SIDING...WINDOWS AND VEHICLES. 

LOCATIONS IMPACTED INCLUDE...
SISTERDALE AND CROWN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 2989 9867 2998 9886 3010 9880 3005 9866
      2999 9853 2991 9861
TIME...MOT...LOC 2222Z 223DEG 19KT 2999 9870 

HAIL...1.50IN
WIND...<50MPH
 
$$

AAT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 2:57 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Apr 18, 2:57 PM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
257 PM CDT SAT APR 18 2015

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
UPPER AIR ANALYSIS THIS MORNING SHOWED A LOW OVER COLORADO WITH
SOUTHWESTERLY FLOW ACROSS TEXAS. AT THE SURFACE A DRYLINE WAS
STRETCHED FROM AROUND CHILDRESS TO SAN ANGELO TO THE BIG BEND. THE
PRESSURE FIELD ACROSS OUR CWA IS ILL DEFINED AND WINDS WERE
GENERALLY LIGHT AND VARIABLE. DEW POINT TEMPERATURES REMAIN HIGH
IN THE MID TO UPPER 60S. DRT SOUNDING THIS MORNING SHOWED A WEAK
CAP AT ABOUT 850MB. EXPECTING STORMS TO FORM ALONG THE DRYLINE AND
CONTINUE INTO THE FIRST PERIOD. MODELS FORECAST CAPE 1000-2000
J/KG WITH HIGHEST VALUES ALONG AND SOUTHEAST OF I-35 WITH VERTICAL
WIND SHEAR OF 30-40 KTS. SPC HAS US IN AN ENHANCED RISK FOR SEVERE
THUNDERSTORMS. LOOKS LIKE THE BEST SCENARIO FOR THIS EVENING WILL
BE A LINE OF STORMS MOVING THROUGH THE HILL COUNTRY TOWARD THE
SOUTHEAST AND ACROSS I-35 TOWARD I-10. THE MAIN THREAT WILL BE
LARGE HAIL AND DAMAGING WIND. THERE WILL ALSO BE A LOWER THREAT
FOR TORNADOES. STORMS SHOULD WEAKEN AFTER MIDNIGHT AND THEN MOVE
AWAY FROM OUR AREA. SUNDAY A WEAK COLD FRONT WILL MOVE THROUGH AND
TURN THE WINDS TO THE NORTH. THIS WILL BRING DRIER AIR AND END
RAIN CHANCES. THIS ALSO ALLOW TEMPERATURES TO CLIMB AND SUNDAY
WILL BE A VERY WARM DAY. THEN CLEAR SKIES WILL ALLOW FOR GOOD
RADIATIONAL COOLING SUNDAY NIGHT.

&&

.LONG TERM (MONDAY THROUGH SATURDAY)...
GRADUAL RIDGING WILL BUILD OVER THE SOUTHERN PLAINS INTO THE
MIDDLE OF THE NEW WEEK. THEN A TROUGH WILL DIG DOWN THROUGH THE
WEST AND THE RIDGE WILL BECOME MORE PRONOUNCED BY THURSDAY. THE
TROUGH WILL BEGIN TO PROGRESS EASTWARD FRIDAY AND MOVE TO THE
CENTRAL PLAINS BY SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              61  88  56  74  55 /  40  -   -    0  20
AUSTIN BERGSTROM INTL AIRPORT  60  87  55  73  53 /  40  -   -    0  20
NEW BRAUNFELS MUNI AIRPORT     61  87  56  74  54 /  30   0  10  -   20
BURNET MUNI AIRPORT            59  86  52  73  53 /  40   0   0   0  20
DEL RIO INTL AIRPORT           60  89  58  77  60 /  20   0  -   10  20
GEORGETOWN MUNI AIRPORT        60  86  53  73  52 /  40  -   -    0  20
HONDO MUNI AIRPORT             61  88  57  75  55 /  20   0  -   -   30
SAN MARCOS MUNI AIRPORT        61  86  56  74  54 /  40   0  10  -   20
LA GRANGE - FAYETTE REGIONAL   62  86  57  74  57 /  40  10  10  -   20
SAN ANTONIO INTL AIRPORT       63  88  58  74  57 /  30   0  -   -   30
STINSON MUNI AIRPORT           62  88  59  74  57 /  20   0  10  -   30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...04
SYNOPTIC/GRIDS...05
PUBLIC SERVICE/DATA COLLECTION...01
Hazardous weather outlook, Apr 18, 2:34 PM CDT, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
234 PM CDT SAT APR 18 2015

TXZ171>173-183>194-202>209-217>225-228-191100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
234 PM CDT SAT APR 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS CHANCE OF SEVERE THUNDERSTORMS FOR THIS AFTERNOON INTO
EVENING. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WIND
GUSTS. LOCALLY HEAVY RAIN IS ALSO POSSIBLE WHICH MAY CAUSE
ISOLATED FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER CONDITIONS ARE EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO EVENING.

In the hours before

Local storm report, Apr 18, 1:37 PM CDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
137 PM CDT SAT APR 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     FLASH FLOOD      MEDINA                  29.80N  99.25W
04/17/2015                   BANDERA            TX   LAW ENFORCEMENT

            5-6 LOW WATER CROSSINGS FLOODED IN BANDERA
            COUNTY...MAINLY IN MEDINA AND WEST TOWARDS VANDERPOOL
            AND EAST TOWARDS BANDERA AND PIPE CREEK.

&&

EVENT NUMBER EWX1500182

LJH
Local storm report, Apr 18, 1:46 PM CDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
146 PM CDT SAT APR 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             1 NW BANDERA            29.74N  99.09W
04/17/2015  E0.75 INCH       BANDERA            TX   PUBLIC

&&

EVENT NUMBER EWX1500183

LJH
Special weather statement, Apr 18, 4:15 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
415 PM CDT SAT APR 18 2015

TXZ183-182145-
VAL VERDE TX-
415 PM CDT SAT APR 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL VAL VERDE COUNTY UNTIL
445 PM CDT...

AT 414 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BOX CANYON-AMISTAD...OR 11 MILES SOUTH OF COMSTOCK...MOVING NORTHEAST
AT 45 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
COMSTOCK...BOX CANYON-AMISTAD...SEMINOLE CANYON STATE PARK...PAFFORD
CROSSING...ROUGH CANYON REC AREA...LAKE AMISTAD...AND DEVILS SHORES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
SOUTH CENTRAL TEXAS.

LAT...LON 2982 10130 2963 10080 2947 10112 2947 10115
      2952 10118 2952 10125 2962 10125 2963 10126
      2962 10128 2959 10128 2957 10130 2959 10131
      2965 10130 2966 10135 2966 10137
TIME...MOT...LOC 2114Z 239DEG 39KT 2952 10123
Special weather statement, Apr 18, 4:50 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
450 PM CDT SAT APR 18 2015

TXZ189-182230-
KENDALL TX-
450 PM CDT SAT APR 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN KENDALL...EASTERN
BANDERA AND SOUTHEASTERN KERR COUNTIES UNTIL 530 PM CDT...

AT 450 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
NELSON CITY...OR NEAR BOERNE...MOVING NORTHEAST AT 10 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BOERNE...WALNUT GROVE...BERGHEIM...WELFARE...NELSON CITY...WARING...
KREUTZBERG...CROWN AND CASCADE CAVERNS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
SOUTH CENTRAL TEXAS.

LAT...LON 2985 9852 2976 9869 2972 9878 2978 9892
      2988 9892 2999 9880
TIME...MOT...LOC 2150Z 237DEG 10KT 2983 9880

AAT

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 7:00 PM CDTRiver Flood WarningEWXKerr20 hr
Apr 17, 7:13 PM CDTSpecial Weather StatementEWXDeWitt47 min
Apr 17, 8:02 PM CDTAreal Flood AdvisoryEWXTravis, Williamson3 hr
Apr 17, 8:34 PM CDTSpecial Weather StatementEWXLavaca26 min
Apr 17, 8:38 PM CDTSpecial Weather StatementEWXDeWitt37 min
Apr 17, 10:29 PM CDTSpecial Weather StatementEWXDimmit46 min
Apr 18, 6:06 AM CDTSpecial Weather StatementEWXVal Verde39 min
Apr 18, 9:18 AM CDTSpecial Weather StatementEWXMaverick42 min
Apr 18, 10:50 AM CDTSpecial Weather StatementEWXDimmit25 min
Apr 18, 10:53 AM CDTSpecial Weather StatementEWXDimmit52 min
Apr 18, 4:14 PM CDTSevere Thunderstorm WarningEWXBandera, Kendall, Kerr33 min
Apr 18, 4:15 PM CDTSpecial Weather StatementEWXVal Verde30 min
Apr 18, 4:40 PM CDTAreal Flood AdvisoryEWXBandera, Kendall, Kerr2 hr
Apr 18, 4:50 PM CDTSpecial Weather StatementEWXKendall40 min
Apr 18, 5:21 PM CDTAreal Flood AdvisoryEWXKendall114 min
Apr 18, 5:37 PM CDTSevere Thunderstorm WarningEWXBlanco, Gillespie, Kendall, Kerr38 min
Apr 18, 6:10 PM CDTSevere Thunderstorm WarningEWXBlanco, Gillespie, Llano50 min
Apr 18, 6:29 PM CDTSpecial Weather StatementEWXKendall46 min
Apr 18, 6:30 PM CDTSevere Thunderstorm WarningEWXGillespie, Llano30 min
Apr 18, 6:45 PM CDTSevere Thunderstorm WarningEWXBurnet, Llano30 min

Nearby

Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.